February 27, 2013 at 10:57 am , by Amelia Harnish
You probably keep ibuprofen, acetaminophen and naproxen in your medicine cabinet at all times. Why not? Any one of these can work wonders for everyday aches and pains like headaches or menstrual cramps. You don’t need a prescription to get these drugs—and you’ve probably used them hundreds of times—so it may seem like they’re harmless. But new research from Brigham and Women’s Hospital in Boston found that overuse of OTC pain medications may lead to hearing loss.
Yup, you heard that right. The study scanned the pain-pill habits of more than 62,000 women over a 14-year period and found that those who used ibuprofen or acetaminophen two or more days a week increased their risk of hearing loss by up to 24 percent, depending on how much they took.
No one’s sure exactly why this is, says lead author Sharon Curhan, M.D., but it may be that these drugs inhibit blood flow to crucial parts of the inner ear, or destroy antioxidants that protect the ear’s delicate structures from damage. “Hearing loss is increasingly common and often disabling. Our findings suggest that frequent analgesic use may be an important but preventable contributor,” she says. (You may be taking even more analgesics than you think, she adds, since certain cold meds contain them too.)
That’s not the only harm OTC painkillers could cause. “While bad side effects are fortunately pretty rare, there are some other possible ones,” says Gary Dorshimer, M.D., section chief of general internal medicine at Pennsylvania Hospital, in Philadelphia. “Among them, OTC pain meds could cause hormone changes that reduce your kidneys’ ability to process certain minerals, or dampen the effectiveness of ACE inhibitors, a type of drug used to control high blood pressure.” An even bigger risk, he adds, “is when you ignore a warning on the label that says, ‘Don’t take this drug for more than X days before speaking with your doctor.’ You could have a problem that needs medical attention.” Masking the pain won’t make it go away and could give it a chance to get more serious.
In fact, it’s a good idea to talk to your doctor if you find yourself relying on OTC pain pills on a regular basis for a recurring problem of any kind, like headaches or backaches. “Talk over the risks and benefits of using over-the-counter painkillers for your problem. Try to determine the exact cause of your pain, and explore whether there are other alternatives to using medication,” says Dr. Curhan. There may be lots of other things to try, from physical therapy to massage or even acupuncture.
Check out our guide to the risks and benefits of different painkillers here.
Photo by Dick Ercken
Categories: Health, Ladies' Lounge | Tags: acetaminophen, analgesics, Brigham and Women's Hospital, Gary Dorshimer M.D., hearing loss, ibuprofen, naproxen, OTC medications, OTC pain medications, pain, painkiller, Sharon Curhan M.D., side effects | 5 Comments